Arizona, 2018Damaging Wind in Arizona, August 2, 2018
August 2, 2018 · NWS TWC · 1 event in 1 county or zone
Scattered thunderstorms formed across southeast Arizona and moved west. The strongest storms occurred over the Tohono O'odham Nation during the late afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms formed across southeast Arizona and moved west. The strongest storms occurred over the Tohono O'odham Nation during the late afternoon. One storm became severe with damaging winds that knocked down two power poles near Ak Chin village.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Aug 2, 2:16 PM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Aug 2, 2:16 PM MST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
216 PM MST Thu Aug 2 2018
.SYNOPSIS...Expect scattered showers and thunderstorms through
tonight. Slow moving storms could produce areas of heavy rain.
Daily rounds of isolated to scattered thunderstorms can be
expected into next week. Temperatures will remain within slightly
above normal for early August.
&&
.DISCUSSION...Morning sounding showed 1.42 inches of precipitable
water but fairly weak winds aloft, so expect thunderstorm
outflows to be the primary means of thunderstorm propagation once
again this evening.
As mentioned in the mid morning discussion an outflow/gravity wave
from late night MCS over northern Sinaloa was seen in northern
Sonora this morning. Further interrogation of satellite data
showed this boundary instrumental in firing up the strong storm
over the Santa Rita Mts late this morning. That gravity wave has
continued to move rapidly north this afternoon.
Meanwhile, other storms trying to initiate in best instability in
Pima and Santa Cruz counties. These storms will be slow movers as
this area is close to the ridge axis. By evening, more storms are
anticipated in eastern areas as instability increases there. Not
confident that there will be quite as much upper level support for
eastern storms as earlier anticipated but there are still
indications that Sonoran MCS later this evening will push an
outflow northward to keep storms going in SE AZ into the nighttime
hours.
The upper level ridge of high pressure will meander around for the
next few days. First it will shift south and west, but ultimately
to our north early next week, although there are differences in
models solutions concerning how far north and consequently how
deep of an moist easterly flow will set up over SE AZ. Overall,
can not really rule out storms on any day as moisture will remain
adequate, but there could be a ramp up in activity next week.
&&
.AVIATION...Valid through 04/00Z. ISOLD to SCT TSRA will occur
into the night time hours and TSRA will develop again Friday
afternoon. Brief periods of MVFR conditions are possible. Typical
diurnal wind trends with speeds less than 12 kts will continue
except for gusty and erratic thunderstorm outflows. Aviation
discussion not updated for TAF amendments.
&&
.FIRE WEATHER...Sufficient moisture typical of early August remains
in place through the forecast, with daily afternoon/evening
thunderstorms continuing. Humidities will recover well each night
and only drop to around 20-30 percent each afternoon. Outside of
thunderstorm induced gusts, expect diurnal trends with speeds of 15
mph or less.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...None.
&&
KD
Visit us on Facebook...Twitter...YouTube...and at
weather.gov/Tucson
In the hours before
Special weather statement, Aug 2, 11:40 AM MST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1140 AM MST THU AUG 2 2018
AZZ503-504-507-513-021915-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
1140 AM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND NORTH
CENTRAL SANTA CRUZ COUNTIES UNTIL 1215 PM MST...
At 1138 AM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Green Valley over the Santa Rita Mountains. This
storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Madera Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3161 11079 3171 11094 3185 11075 3178 11066
TIME...MOT...LOC 1838Z 221DEG 3KT 3173 11080
KD
Special weather statement, Aug 2, 12:20 PM MST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1220 PM MST THU AUG 2 2018
AZZ507-513-021945-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
1220 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PIMA AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 1245 PM MST...
At 1220 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of East Sahuarita, or 17 miles east of Green Valley.
This storm was nearly stationary.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Highway 83 north of Sonoita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3170 11071 3172 11078 3186 11073 3193 11061
3182 11056
TIME...MOT...LOC 1920Z 226DEG 4KT 3179 11072
KDSpecial weather statement, Aug 2, 2:48 PM MST, 1 hour 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
248 PM MST THU AUG 2 2018
AZZ502-503-515-022230-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-
248 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
330 PM MST...
At 246 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Kitt Peak, or 18 miles northwest of Arivaca,
moving west at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Fresnal Canyon and Junction Of Highway 286 And Arivaca Road.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3186 11138 3168 11137 3162 11159 3184 11170
TIME...MOT...LOC 2146Z 077DEG 5KT 3175 11148
Meyer
Special weather statement, Aug 2, 3:04 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
304 PM MST THU AUG 2 2018
AZZ502>504-515-022245-
Tohono O'odham Nation including Sells-Upper Santa Cruz River and
Altar Valleys including Nogales-Baboquivari Mountains including Kitt
Peak-Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
304 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 345 PM
MST...
At 303 PM MST, Doppler radar was tracking a strong thunderstorm just
south of Kitt Peak, or 18 miles east of Sells. This storm was nearly
stationary.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Kitt Peak, San Isidro and Pan Tak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3208 11138 3186 11125 3184 11170 3203 11175
TIME...MOT...LOC 2203Z 104DEG 4KT 3189 11156
Meyer
Special weather statement, Aug 2, 3:08 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Tucson AZ
308 PM MST THU AUG 2 2018
AZZ502-022300-
Tohono O'odham Nation including Sells-
308 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PIMA COUNTY UNTIL
400 PM MST...
At 308 PM MST, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Sells, moving northwest at 5 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Vamori and Cowlic.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3168 11218 3188 11230 3192 11192 3166 11179
3164 11204
TIME...MOT...LOC 2208Z 142DEG 6KT 3175 11204
MeyerSpecial weather statement, Aug 2, 4:05 PM MST, 30 minutes before
Special Weather Statement
National Weather Service Tucson AZ
405 PM MST THU AUG 2 2018
AZZ502-504-022345-
Tohono O'odham Nation including Sells-Tucson Metro Area including
Tucson/Green Valley/Marana/Vail-
405 PM MST THU AUG 2 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL
445 PM MST...
At 403 PM MST, Doppler radar was tracking an area of strong
thunderstorms north of Sells over north central portions of the
Tohono O'Odham Nation, moving northeast at 5 to 10 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms, along with heavy rain.
Locations impacted include...
Santa Rosa, San Luis, Mountain Village, Santa Rosa Ranch, Covered
Wells, Anegam, Comobabi, Nolic, San Isidro, Sil Naggia, Ak Chin and
Queens Well.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3199 11164 3206 11216 3250 11213 3250 11178
3233 11147
TIME...MOT...LOC 2303Z 217DEG 9KT 3220 11187
MeyerThunderstorm Wind, Pima
- When
- August 2, 4:35 PM MST
- Where
- Pima County, 1.36 mi NNW of Noipa Kam
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 32.299, -112.055
Thunderstorm winds blew down two power poles along Indian Route 15 near Ak Chin village.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, August 2 to 7, 201831 deaths · 39 events
- Flash Flooding and Damaging Winds in Virginia, August 2 to 3, 2018$18 million · 60 kt wind · 12 events
- Heat in Arizona, August 2 to 3, 20181 death · 1 event
- Damaging Winds in Connecticut, August 2, 2018$5.5 million · 50 kt wind · 3 events
- Wildfire in Washington, August 2 to 13, 2018$2.0 million · 1 event
- Flash Flooding and Hail in New Mexico, August 2, 2018$1.0 million · 1 in hail · 4 events
- Damaging Winds in Arizona, August 2, 2018$495,000 · 70 kt wind · 4 events
- Damaging Wind in Arizona, August 2, 20182 injured · $250,000 · 70 kt wind · 1 event
- Flash Flooding and Damaging Winds in North Carolina, August 2, 2018$213,000 · 50 kt wind · 17 events
- Flash Flooding and Damaging Winds in North Carolina, August 2 to 3, 2018$206,000 · 55 kt wind · 9 events
- Hail and Damaging Winds in Arizona, August 2, 2018$117,000 · 1 in hail · 7 events
- Flooding and Damaging Winds in Massachusetts, August 2 to 3, 2018$64,000 · 50 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779628.